Hail, Henry
- When
- June 15, 3:32 PM EST
- Where
- Henry County, 4 mi NNW of Spencer
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.673, -80.048
Fairly strong upper level winds from the west-northwest and a stationary boundary stretching from Missouri to South Carolina set the stage for severe storms late on the 15th. |Rainfall totals ranged from 2 to 4 inches across parts of the upper Yadkin and Dan River basins.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Fairly strong upper level winds from the west-northwest and a stationary boundary stretching from Missouri to South Carolina set the stage for severe storms late on the 15th. These storms also produced heavy rain into the early morning of June 16th.|Rainfall totals ranged from 2 to 4 inches across parts of the upper Yadkin and Dan River basins.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 15, 1:52 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 252 PM EDT MON JUN 15 2009 .SYNOPSIS... A WEAK FRONTAL BOUNDARY JUST SOUTH OF THE AREA WILL OSCILLATE OVER THE REGION THROUGH MID WEEK. IMPULSES RIDING ALONG THE BOUNDARY WILL DELIVER ADDITIONAL CHANCES OF SHOWERS AND STORMS INTO THURSDAY. HIGH PRESSURE ALOFT WILL SLIDE INTO THE AREA FROM THE SOUTH BY LATE WEEK BEFORE ANOTHER COLD FRONT ARRIVES FOR THE WEEKEND. && .NEAR TERM /THROUGH TUESDAY/... SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON ALONG NORTH GRADIENT OF THETA-E RIDGE PER MSAS AND SHOULD DECREASE IN COVERAGE AFTER SUNDOWN. CLOUD COVER FOR MOST OF THE DAY IN THE SOUTH HAS KEPT INSTABILITY DOWN. MEANWHILE...OHIO VALLEY MCS SHOWS SIGNS OF WEAKENING...BUT VORT MAX ASSOCIATED WITH THIS FEATURE IS FORECAST TO SLIDE INTO WESTERN NC BY 12Z TUESDAY. GFS/NAM DISAGREE ON WHERE POTENTIAL MCS DEVELOPS TONIGHT WITH THE NAM FURTHER SOUTH. 15Z LOCAL WRF MODEL COMING IN LINE WITH THE SOUTHERN NAM SOLUTION...KEEPING MCS SOUTH OF THE FORECAST AREA. HOWEVER...WITH NORTH GRADIENT OF LL THETA-E RIDGE STILL PROGGED TO BE IN THE SOUTHERN PORTION OF THE FORECAST AREA AND TAIL OF VORT LOBE EXTENDING BACK INTO THE SOUTHERN BLUE RIDGE...WILL KEEP POPS NEAR LIKELY IN SOUTHERN PORTION OF THE FORECAST AREA. AS THE UPPER SYSTEM TRACKS SOUTHEAST...THIS WILL ENHANCE EASTERLY LOW LEVEL FLOW OVER MUCH OF THE REGION RESULTING IN WIDESPREAD CLOUDS AND BELOW NORMAL TEMPERATURES. ALSO...STABLE AIR MOVES IN EAST OF THE BLUE RIDGE. AS A RESULT...TONED DOWN CHANCE FOR THUNDER IN THE EAST...BUT CONTINUED HIGH CHANCE/NEAR LIKELY POPS IN THE SOUTH WHERE ISENTROPIC LIFT INCREASES IN RESPONSE TO 850MB WINDS TURNING FROM THE SOUTH AFTER 18Z. USED A BLEND OF THE AVN/NAM MOS VALUES FOR HIGHS WHICH KEEPS TEMPERATURES MAINLY IN THE 70S ACROSS THE FORECAST AREA. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... WEDGE ENHANCES FROM THE NE TUESDAY NIGHT AND THEN GRADUALLY WEAKENS AND LIFTS OUT FROM THE SW WED AFTERNOON AS DEEPER WARM ADVECTION PUSHES IN. GOOD CONVERGENCE ZONE LOOKS TO SET UP ESPCLY ALONG THE BLUE RIDGE TUESDAY NIGHT WHERE SE UPSLOPE FLOW INTERACTS WITH THE RIDGES AIDED BY ISENTROPIC LIFT PER NAM. ENERGY SPILLING IN FROM THE WEST OVERTOP THE COOL POOL COULD ALSO BOOST RAINFALL SO UPPED POPS TO LIKELYS MOST AREAS TUE NIGHT AND OVER THE NE ZONES WED MORNING. BATTLE ZONE BETWEEN INSTABILITY WILL FINALLY SHIFT EAST OF THE BLUE RIDGE WED AFTERNOON ALLOWING PRECIP TO BECOME MORE CONVECTIVE IN NATURE FROM SW TO NE. BEST LIFT/DEEPER RH LIFTS TO THE NE WED NIGHT AS THE WEAK SURFACE FRONT/TROF WORKS IN FROM THE WEST OVERNIGHT AND BRINGS AN END TO MOST SIGNIFICANT RAINFALL BY MIDNIGHT. THUS BASICALLY KEEPING DECENT CHANCE POPS GOING WED NIGHT ESPCLY EAST EARLY ON...TAPERING TO PC/MOSTLY CLOUDY LATE. SOMEWHAT DRIER WEST/NW FLOW FOLLOWS THE WEAK BOUNDARY DURING THU WITH MOST LEFTOVER MOISTURE ALONG THE WESTERN SLOPES AND LIMITED BY DOWNSLOPE OVER THE EAST. MODELS SUGGEST SOME ISOLATED SHRA/TSRA POTENTIAL IF THINGS DONT MIX OUT TOO MUCH THU AFTERNOON AS FORECAST SOUNDINGS STILL HAVE ENOUGH CAPE/RH TO PRODUCE A LATE DAY SHRA/TSRA OR TWO. TEMPS TRICKY AS WEDGE DEVELOPS TUESDAY NIGHT AND THEN SCOURS OUT FROM THE SW BY THURSDAY. LATEST NAM MOS QUITE COOL LATER TUESDAY NIGHT INTO MUCH OF WED SO TRENDED A HAIR WARMER SIMILAR TO THE MAV WHICH STILL KEEPS MUCH OF THE NE ONLY NEAR 70. THINK WESTERLY FLOW AND MORE SUN WILL PUSH HIGHS CLOSER TO THE WARMER MEX MOS THU SO BUMPED HIGHS INTO THE 80S MOST SPOTS AND CLOSE TO 90 SE. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... 5H HEIGHTS WILL FINALLY START TO BUILD ACROSS THE REGION STARTING LATE IN THE WEEK AS THE LARGE GULF STATES UPPER RIDGE HEADS SLOWLY EAST. THIS SHOULD ACT TO PUSH THE LINGERING BOUNDARY NE AS A WARM FRONT THURSDAY NIGHT INTO FRIDAY IN RESPONSE TO DRYING/WARMING ALOFT. HOWEVER THE RETREATING AXIS OF MOISTURE MAY STILL BE ABLE TO PROUDCE SCATTERED SHRA/TSRA ESPCLY WEST/NORTH THURSDAY NIGHT INTO FRIDAY AFTERNOON BUT LIKELY QUITE ISOLATED AT BEST BY LATE FRIDAY. AS SEEN MUCH OF THE SPRING/EARLY SUMMMER...UPPER RIDGING WILL BE SHORT LIVED AS ANOTHER RATHER POTENT S/W TROF DROPS SE AND FLATTENS THE RIDGE OVER THE WEEKEND. COLD FRONT ASSOCIATED WITH THIS FEATURE LOOKS TO ARRIVE LATER SATURDAY BEFORE EXITING SUNDAY MORNING. MOISTURE APPEARS TO BE LACKING UNDER WARMTH ALOFT ALONG THE FRONT GIVEN SUCH STRONG WESTERLY 85H FLOW BUT STILL MAYBE ENOUGH TO GO WITH CHANCE POPS MAINLY IN THE WEST THRU SATURDAY EVENING. WEAK SUBSIDENCE ALONG WITH DRIER LOW LEVEL AIR WILL FOLLOW THE FRONT SUNDAY/MONDAY BUT POSSIBLY COUNTERACTED BY COOL POOL ALOFT AND LINGERING 85H RH. FORECAST RAOBS SHOW A RATHER CAPPED SCENARIO UNDER DEEP NW FLOW BUT STEEP LAPSES DURING HEATING SUNDAY/MONDAY AFTERNOONS. SINCE HARD TO KEEP THINGS TOTALLY CAPPED ATTM GIVEN MOISTURE AROUND...WILL LEAVE IN A LOW POP MAINLY FOR OROGRAPHIC DEVELOPMENT SUNDAY AND A HIDDEN SLIGHT CHANCES MONDAY FOR NOW. MAIN ASPECT WILL BE WITH WARMING TEMPS AHEAD OF THE FRONT BY THE WEEKEND...WITH ONLY SLIGHT COOLING BEHIND THE BOUNDARY MAINLY WEST BY MONDAY. GIVEN INCREASING WESTERLY FLOW ALOFT AND 85H TEMPS ABOVE +20C SHOULD SEE MOST OF THE EAST BREAK INTO THE 90S FRIDAY/SAT WITH EVEN SOME SPOTS IN THE WEST NEAR 90 SAT AFTERNOON. HOWEVER WONT GO QUITE AS WARM AS MOS ATTM WITH HEATING ON TOP OF SUCH WET GROUND. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... STUBBORN IFR CIGS AT LYH WILL SLOWLY ERODE BY LATE AFTERNOON. OTHERWISE...SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING PERIODS OF MVFR/IFR CONDITIONS ESPECIALLY AT DAN/ROA THIS AFTERNOON/EARLY EVENING. CONVECTION MAY WANE THIS EVENING...BEFORE ANOTHER AROUND OF SHOWERS/STORMS ARRIVE LATE TONIGHT WITH THE GREATEST CHANCE OF PRECIP AT DAN. AS SFC WINDS BECOME EAST/SOUTHEAST...EXPECT LOW CLOUDS WITH IFR CIGS/FOG TO ARRIVE ALONG AND EAST OF THE BLUE RIDGE LATE TONIGHT AND PERSIST THROUGH TUESDAY. SOUTHEAST LOW LEVEL WIND FLOW WILL PERSIST INTO WEDNESDAY BRINING A CONTINUED CHANCE OF LOW STRATUS AND FOG. CONDITIONS SHOULD IMPROVE WED NIGHT/THURSDAY AS A WARM FRONT MOVES NORTH OF THE REGION BRINING MAINLY VFR CONDITIONS THROUGH SATURDAY. THE EXCEPTION WILL BE WHERE WIDELY SCATTERED SHOWERS AND STORMS FORM DURING THE AFTERNOON FRIDAY/SAT ALONG WITH MORNING FOG IN THE VALLEYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...PH SHORT TERM...JH LONG TERM...JH AVIATION...PH/PM
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 312 PM EDT MON JUN 15 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-161915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 312 PM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA INTO TONIGHT. SOME OF THESE MAY PRODUCE VERY HEAVY RAINFALL RESULTING IN ISOLATED FLASH FLOODING. IN ADDITION...A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL MAINLY INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY. TUESDAY AND WEDNESDAY WILL BE WET...AS THE POTENTIAL EXISTS FOR SEVERAL COMPLEXES OF SHOWERS AND THUNDERSTORMS TO PUSH THROUGH. THE MAIN CONCERN WITH THESE IS GOING TO BE HEAVY RAINS...AND THE POTENTIAL FOR FLOODING. THE CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS CANNOT BE RULED OUT EITHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 AM EDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG 3 NNE BROOKS CROSSROADS 36.16N 80.76W
06/10/2009 YADKIN NC PUBLIC
NUMEROUS TREES DOWN.
&&
HYSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 109 PM EDT MON JUN 15 2009 VAZ044-058-151830- PITTSYLVANIA-HALIFAX- INCLUDING THE CITIES OF...DANVILLE...SOUTH BOSTON 109 PM EDT MON JUN 15 2009 CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND DRIFT EAST ACROSS PARTS OF SOUTHSIDE VIRGINIA THROUGH MID AFTERNOON. SOME OF THESE WILL CONTAIN LOCALLY HEAVY RAINFALL CAPABLE OF DROPPING AN INCH OR TWO OF RAIN IN LESS THAN AN HOUR. GUSTY WINDS TO 35 MPH ALONG WITH SOME SMALL HAIL WILL ALSO BE POSSIBLE. LOCATIONS BETWEEN DRY FORK AND DANVILLE EAST TO SOUTH BOSTON CAN EXPECT THE STRONGEST STORMS THROUGH 2:30 PM. VAZ014-022-023-033-034-151830- MONTGOMERY-ROANOKE-BOTETOURT-FRANKLIN-BEDFORD- INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...ROANOKE... SALEM...FINCASTLE...ROCKY MOUNT...BEDFORD 109 PM EDT MON JUN 15 2009 ISOLATED THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG THE BLUE RIDGE AND THEN DRIFT SLOWLY EAST EARLY THIS AFTERNOON. MOST OF THE STRONGER STORMS WILL AFFECT LOCATIONS FROM SHAWSVILLE AND ELLISTON EAST TO BENT MOUNTAIN AND BOONES MILL THROUGH 2:30 PM. VERY HEAVY RAINFALL ALONG WITH WIND GUSTS TO 40 MPH AND SMALL HAIL MAY ACCOMPANY SOME OF THE STORMS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT MON JUN 15 2009
VAZ014-017-022-032-033-043-151915-
FLOYD VA-FRANKLIN VA-HENRY VA-MONTGOMERY VA-PATRICK VA-ROANOKE VA-
231 PM EDT MON JUN 15 2009
...SCATTERED HEAVY RAIN SHOWERS CONTINUE TO AFFECT PARTS OF THE CITY
OF ROANOKE...FLOYD...FRANKLIN...HENRY...MONTGOMERY...PATRICK AND
ROANOKE COUNTIES...
AT 227 PM EDT...SCATTERED SHOWERS WERE LOCATED OVER PORTIONS OF THIS
AREA...MOVING SOUTH AT 10 TO 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
LAT...LON 3718 8044 3730 7985 3725 7984 3722 7985
3722 7984 3723 7982 3722 7981 3681 7965
3680 7966 3674 8028
PC
EXPERIMENTALSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT MON JUN 15 2009
VAZ032-043-152045-
HENRY VA-PATRICK VA-
407 PM EDT MON JUN 15 2009
...A STRONG THUNDERSTORM WILL AFFECT HENRY AND PATRICK COUNTIES...
AT 406 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF BASSETT...MOVING SOUTHEAST AT 15 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR FIELDALE AROUND 420 PM...PENNS STORE AROUND
425 PM...SPENCER AROUND 430 PM AND RIDGEWAY AROUND 445 PM.
LAT...LON 3655 8007 3655 8013 3673 8022 3682 8006
3679 8003 3680 8001 3655 7982 3654 8007
EXPERIMENTAL
PCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT MON JUN 15 2009
NCZ005-VAZ043-044-152115-
HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
411 PM EDT MON JUN 15 2009
...A STRONG THUNDERSTORM WILL AFFECT HENRY...PITTSYLVANIA AND
ROCKINGHAM COUNTIES...
AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
EDEN...MOVING SOUTHEAST AT 15 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR DRAPER AROUND 430 PM AND OREGON HILL AROUND
445 PM.
LAT...LON 3638 7963 3655 7982 3665 7971 3655 7951
3652 7951
EXPERIMENTAL
PCThe Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
4 flash flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds brought down two trees on US Highway 220.
Also had 1.3 inches of rain in 20 minutes.
Winds gusted to 60 mph southeast of Ridgeway.
Flooding reported on Mill House Road in Woolwine.
Flooding from the Ararat River along parts of Highway 104 to the state line.
Water reported over West Ridge Road.
Millers Creek Road close due to water over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184338, 184340, 184342, 184346, 184359, 184357, 184363, 184365.